Ozempic, manufactured by Novo Nordisk has been in the news lately, not for its benefits if you are a type 2 diabetic or pre diabetic with a higher than desired A1C, but because of the drugs ability to help you lose a substantial amount of weight.
The drug, which will markedly reduce your appetite, while possibly making you nauseated, has had the effect of improving A1C while also causing weight loss.
The drug, along with another drug called Wegovy both contain semaglutide, which regulates blood sugar and insulin. It also reduces appetite and causes the stomach to empty more slowly, so that a person feels fuller faster.
The drugs are a once weekly injectable.
Off label weight loss use of the drugs has skyrocketed resulting in shortages for those who rely on it for diabetes and pre diabetes management.
Doctors warn patients also about the known side effect when going off the drugs; your appetite returns with a vengeance and weight gain is inevitable. The other inconvenient fact is that your weight loss may be very short lived since the mad rush for dieters to get the drug have caused shortages of the drug and you may not get a next dose, resulting in a return of the weight you lose. This is a great problem for the drug manufacturer to have since business is great as are sales, but it is lousy if you are depending on it either for weight loss or diabetes, as both diabetics and those who take it for a diet pill will gain weight if the drug is unavailable.
As with all drugs, there may be other systemic effects we don’t understand yet in the long term.
The NY Times recently covered this in an excellent article questioning, What happens when you stop taking this?. Check out the article below
Ozempic Can Cause Major Weight Loss. What Happens if You Stop Taking It?
As more patients turn to diabetes medications for other uses, a shortage has taken hold. But doctors say going off these drugs can take a toll.
Teri Parris Ford felt awful on her Ozempic medication. Two years ago, her doctor had prescribed it to treat Ms. Ford’s pre-diabetes, for which it was effective. Ms. Ford, a 57-year-old art teacher, experienced a drop in her A1C (a measure of average blood sugar) and lost 20 pounds in six months.
But Ozempic made her nauseated. On the days that she used the medication, which she injected with a needle in her stomach, she would dry-heave.
For a while, Ms. Ford took her doses on weekdays so she wouldn’t waste a weekend being sick. But eventually, she told her doctor she didn’t want to feel queasy so often. They agreed that she could stop the medication.
In just two months, Ms. Ford said, she gained all the weight back. On Ozempic, her appetite had practically vanished — a common side effect of the drug, which was first authorized to treat diabetes and is now being used off label for weight loss. She might pick at a few French fries at a lunch with friends, but she never finished a meal. After she stopped the medication, she could finish a plate of fries and a burger and still crave dessert. “I was insatiable,” Ms. Ford said. “I was like, ‘Oh, my God, what’s going on? I’m hungry all the time.’ It shocked me how fast it happened.” Her doctor prescribed additional medications to manage her blood sugar, but she ended up on Ozempic a second time in an effort to shed the weight again.